Virginia, 2011Tornado and Hail in Virginia, April 9, 2011
April 9, 2011 · NWS MRX · 8 events in 4 counties and zones
Boundary across the area triggered scatter severe thunderstorms during the afternoon and evening hours on the 9th. Storm reports were for both large hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Boundary across the area triggered scatter severe thunderstorms during the afternoon and evening hours on the 9th. Storm reports were for both large hail and damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 8:36 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 8, 8:36 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT FRI APR 8 2011
.DISCUSSION...HAVE CANCELLED WATCH #107 FOR ALL OF OUR TENNESSEE
COUNTIES AS CONVECTION REMAINS GENERALLY NORTH OF OUR CWA. DID
CONTINUE WATCH FOR OUR VIRGINIA COUNTIES HOWEVER DUE TO THEIR
PROXIMITY TO ONGOING CONVECTION IN KENTUCKY AND WEST VIRGINIA. ALSO
REMOVED POPS FROM MOST OF THE TENNESSEE COUNTIES IN OUR CWA.
REMAINDER OF FORECAST APPEARS ON TRACK AND NO OTHER CHANGES
WARRANTED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 60 85 64 86 64 / 0 30 10 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 83 62 85 62 / 10 40 10 10 20
OAK RIDGE, TN 62 83 63 85 62 / 10 40 10 10 20
TRI CITIES AIRPORT, TN 53 81 59 83 59 / 10 40 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM
Hazardous weather outlook, Apr 8, 2:44 AM EST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.
STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.
TD
In the hours before
Special weather statement, Apr 8, 11:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EDT SAT APR 9 2011
VAZ002-006-008-090500-
RUSSELL VA-WASHINGTON VA-WISE VA-
1220 AM EDT SAT APR 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL
COUNTIES UNTIL 100 AM EDT...
AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES
SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DH
Event by event
5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Russell
- When
- April 9, 12:05 AM EST to 12:08 AM EST
- Where
- Russell County, Lebanon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.080
Law enforcement personnel reported early morning thunderstorms produced quarter-size hail in Lebanon.
Thunderstorm Wind, Russell
- When
- April 9, 1:40 PM EST to 1:42 PM EST
- Where
- Russell County, 2 mi S of Castlewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.851, -82.300
Law enforcement personnel reported 1 tree downed by thunderstorms wind on Highway downed produced softball-size hail in Rogersville.
Hail, Washington
- When
- April 9, 2:00 PM EST to 2:03 PM EST
- Where
- Washington County, Glade Spg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -81.780
Law enforcement personnel reported thunderstorms produced quarter-size hail in Glade Spring.
Hail, Washington
- When
- April 9, 2:01 PM EST to 2:04 PM EST
- Where
- Washington County, Glade Spg
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -81.780
Law enforcement personnel reported thunderstorms produced golfball to baseball-size hail in Glade Springs.
Tornado, Norton (C)
- When
- April 9, 2:45 PM EST to 2:48 PM EST
- Where
- Norton (C) County, 0.33 mi NNW of Norton to 0.08 mi ENE of Norton
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 40 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.633
An EF-0 tornado with maximum winds at 80 mph, downed several trees and moderately damaged two old buildings in Norton, Virginia. The damage to the buildings consisted of a partial roof and wall collapsed along with a chimney collapsing.
Hail, Lee
- When
- April 9, 3:00 PM EST to 3:03 PM EST
- Where
- Lee County, Rose Hill
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -83.370
Law enforcement personnel reported thunderstorms produced golfball-size hail in Rose Hill.
Hail, Russell
- When
- April 9, 3:20 PM EST to 3:23 PM EST
- Where
- Russell County, Lebanon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.080
Law enforcement personnel reported thunderstorms produced quarter-size hail in Lebanon.
Thunderstorm Wind, Washington
- When
- April 9, 3:50 PM EST to 4:00 PM EST
- Where
- Washington County, Abingdon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -81.980
Law enforcement personnel reported a machine shed on Highway 11 was blown over by thunderstorm wind in Abingdon. The shed also damaged cars after it was dislodged.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Wildfire in Texas, April 9 to 29, 2011$120 million · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Tornadoes and Flash Flooding in Tennessee, April 9, 2011$230,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291986, 291988, 291989, 291992, 303795, 291993, 291996, 292012.